Alert archive / North Dakota / River Flood Warnings in 2018

River Flood Warning 9, NWS Bismarck, ND

June 29, 2018Mercer County, North Dakota

NWS Bismarck, ND issued this river flood warning at Jun 29, 2018, 11:43 AM CDT for Mercer County, North Dakota. It took effect at Jun 29, 2018, 9:17 PM CDT. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Jun 29, 2018, 11:43 AM CDT (16:43 UTC)
In effect from
Jun 29, 2018, 9:17 PM CDT
Expired
Jun 30, 2018, 11:13 AM CDT
In force
14 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
Minor

County Mercer County, ND

The radar

The Bismarck radar (KBIS), 108 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spring Creek (ND) at Zap (ZAPN8). The gauge peaked at 7.97 ft at Jun 30, 2018, 3:00 PM CDT.

actionminormoderate5101506/2906/3007/01
Action stage
12 ft
Minor stage
14 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06340000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

165 
WGUS43 KBIS 291643
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
1143 AM CDT Fri Jun 29 2018

...The National Weather Service in Bismarck has issued a flood 
warning for the following rivers in North Dakota... 

  Spring Creek at Zap affecting Mercer County
For the Knife River Basin including Zap...Minor flooding is forecast.

. Heavy rainfall in the northern part of the Spring Creek watershed will 
be making its way into the Zap area early Saturday. Rainfall in the 
Spring Creek watershed south of Twin Buttes include areas with as little 
as 2.5 inches of rain and as high as 7.5 inches. This steep gradient in 
rainfall provides some uncertainty as to total runoff and eventual crest. 
However, a sharp rise is expected and those along Spring Creek should 
keep a close eye on rising water through late Saturday evening.


NDC057-302243-
/O.NEW.KBIS.FL.W.0009.180630T0217Z-180701T0500Z/
/ZAPN8.1.ER.180630T0217Z.180630T1200Z.180630T1700Z.NO/
1143 AM CDT Fri Jun 29 2018

The National Weather Service in Bismarck has issued a 

* Flood Warning for 
  The Spring Creek at Zap
* From tonight until tomorrow early afternoon
* At 10AM Friday the stage was...4.9 feet
* Minor flooding is forecast
* Flood stage is 14.0 feet
* Forecast to rise above flood stage by tonight and continue to rise 
  to near 15.5 feet by tomorrow morning.the river will fall below 
  flood stage by tomorrow early afternoon.
* Impact...At 14.0 feet...Right bank overflows-west end of Zap begins 
  to flood. Crop landand county roads flood along creek as well.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Sat    Sun    Mon    Tue    Wed

Knife River Basin
 Zap          14  4.9 Fri 10 AM  15.5    6.9    5.2    5.1    5.0


LAT...LON 4730 10211 4731 10195 4727 10179 4724 10181
      4727 10197 4726 10211      



$$
ajs/TJK
1 follow-up statement
865 
WGUS83 KBIS 301613
FLSBIS
Flood Statement
National Weather Service Bismarck ND
1113 AM CDT Sat Jun 30 2018

...The flood warning is cancelled for the following rivers in North 
Dakota...
 
  Spring Creek at Zap affecting Mercer County
For the Knife River Basin including Zap no flooding is observed or 
forecast.

.A sharp rise is still expected along the Spring Creek at Zap today, however 
the creek is no longer forecast to reach flood stage. Therefore, the 
flood warning has been cancelled. 

&&

NDC057-301643-
/O.CAN.KBIS.FL.W.0009.000000T0000Z-180701T0500Z/
/ZAPN8.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1113 AM CDT Sat Jun 30 2018

The Flood Warning is cancelled for
  The Spring Creek at Zap.
* At 10:15 AM Saturday the stage was 6.8 feet.
* Flood stage is 14.0 feet.
* Forecast...The river will crest below flood stage at 8.1 feet
  tonight.

&&

             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Sun    Mon    Tue    Wed    Thu

Knife River Basin
 Zap          14  6.8 Sat 10 AM   7.6    5.7    5.1    5.0    5.0


LAT...LON 4730 10211 4731 10195 4727 10179 4724 10181
      4727 10197 4726 10211      

$$

ck/cs

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Jun 29, 11:09 AM CDT, 34 minutes earlier.

Area forecast discussion, Jun 29, 11:09 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1109 AM CDT Fri Jun 29 2018

.UPDATE...
Issued at 1110 AM CDT Fri Jun 29 2018

Latest satellite imagery show stratus encompassing much of
western and north central North Dakota this morning. Water vapor
imagery shows a mid/upper level shortwave trough over the
northern Rockies. This will translate east today through Saturday
with several shortwaves ahead of the main trough. CAM's suggest an
area of showers and thunderstorms into the lower James River
Valley this afternoon with another shortwave shifting through
southeastern Montana giving rise to an area of showers and
thunderstorms southwest ND this evening, shifting east overnight.
0-6m shear in the 40kt to 55kt range with 1000-1550 J/Kg Mixed
layer cape will result in isolated to scattered strong to severe
thunderstorms this afternoon and evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 401 AM CDT Fri Jun 29 2018

Line of severe thunderstorms was exiting central North Dakota and
moving into the Red River Valley. Light to moderate rain showers
continued on the back/west side of the thunderstorms. In addition,
some strong gusty winds were occurring within the area of rain
showers. At this writing only Lamoure and Dickey counties and the
rest of eastern North Dakota counties remain in the severe
thunderstorm watch.

A surface low was over central South Dakota with a trough extending
northeastward into the Red River Valley in North Dakota and
Manitoba. Meanwhile an upper level trough remained over the Rockies
with southwest flow aloft over the Front Range and western plains,
including the Dakotas.

The surface low is forecast to elongate and merge into the already
established Red River Valley surface trough today and move east into
Minnesota this evening. However, upper level energy impulses will
continue to move northeast across the Dakotas today and tonight.
This will keep chances of showers and thunderstorms in the forecast
today and tonight. Showers and thunderstorms should be more isolated
this morning after daybreak, mainly in western and north central
North Dakota. By afternoon we should see potential for scattered to
more numerous showers and thunderstorms across northwest and north
central North Dakota, with more isolated storms possible southwest
and south central. Forecast CAPE and 0-6km bulk shear values would
suggest the potential for some strong to severe storms, but the
Storm Prediction Center appears to put the "slight risk" of severe
storms mention farther south and east of our area...namely from
eastern Wyoming across much of South Dakota and into Minnesota. This
is where the highest CAPE values are forecast, though strong shear
should exist over much of central North Dakota. Only the far
southern tier of western and central North Dakota was put into a
"marginal risk" of severe storms today.

.LONG TERM...(Saturday through Thursday)
Issued at 401 AM CDT Fri Jun 29 2018

Upper level trough continues moving across the Northern Plains
supporting continued thunderstorm chances Saturday and Sunday under
cyclonic flow. High temps in the 70s Saturday, and mid 70s to lower
80s Sunday.

The upper level low/trough becomes more zonal flow across North
Dakota with a closed upper low over Saskatchewan/Manitoba Monday for
a dry day. By mid-week an upper low over the Pacific Northwest sets
up southwesterly flow aloft over the northern US Rockies and into
the northern plains including the Dakotas. This will bring off and
on chances of showers and thunderstorms Tuesday through Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1247 AM CDT Fri Jun 29 2018

As of 0530z, a line of severe thunderstorms extended from near
Bottineau to east of KMOT to near KBIS to east of KDIK to KHEI.
Variable winds with gusts around 50kts ahead, along, and behind this
line of severe storms as they move east across the state early this
Friday morning. Some locales may see winds in excess of 65kts, large
hail, and LIFR conditions associated with the thunderstorms.
Otherwise southeast winds mainly out ahead of the line of storms,
and northwesterly winds behind the line.

MVFR ceilings possible from time to time after line of storms move
through.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
SHORT TERM...JV
LONG TERM...JV
AVIATION...JV
Hazardous weather outlook, Jun 29, 11:22 AM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1122 AM CDT Fri Jun 29 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301630-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1122 AM CDT Fri Jun 29 2018 /1022 AM MDT Fri Jun 29 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms today and tonight. A few storms
could be strong across the far south central and James River Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Saturday and Sunday across
mainly northwest and north central North Dakota. Off and on
chances of thunderstorms Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Local storm report, Jun 29, 11:03 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1103 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     HEAVY RAIN       1 ENE DICKINSON         46.89N 102.76W
06/29/2018  M1.30 INCH       STARK              ND   PUBLIC

            MEASURED STORM TOTAL PRECIP FOR JUNE 28TH
            THROUGH 8:54 AM CDT.

&&

TJK
Local storm report, Jun 29, 11:13 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1113 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     TSTM WND GST     STREETER                46.66N 99.35W
06/29/2018  E70 MPH          STUTSMAN           ND   PUBLIC

            MULTIPLE LARGE EVERGREENS BLOWN OVER, AND
            POWER LINES DOWN. DAMAGE TO A HOUSE FROM A
            FALLEN TREE. WALL BLOWN IN ON A STORAGE
            BUILDING USED AS A GREENHOUSE AT THE GROCERY
            STORE. WIND SPEED ESTIMATED BASED ON DAMAGE.

&&
Local storm report, Jun 29, 11:14 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1114 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HEAVY RAIN       ROSEGLEN                47.75N 101.84W
06/29/2018  M7.00 INCH       MCLEAN             ND   PUBLIC

            PUBLIC USED A RAIN GAUGE AND MEASURED 7
            INCHES OF STORM TOTAL RAINFALL FROM JUNE
            28TH THROUGH 8:52 AM CDT ON THE 29TH.

&&

TJK
Local storm report, Jun 29, 11:16 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     HEAVY RAIN       1 E COLEHARBOR          47.54N 101.20W
06/29/2018  M1.93 INCH       MCLEAN             ND   PUBLIC

            STORM TOTAL RAINFALL MEASURED FROM JUNE 28TH
            UNTIL 10:51 AM CDT ON THE 29TH.

&&

TJK
Local storm report, Jun 29, 11:26 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1126 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND GST     11 SE WHEELOCK          48.17N 103.11W
06/28/2018  M58 MPH          WILLIAMS           ND   MESONET

            NDAWN.

&&
Local storm report, Jun 29, 11:27 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1127 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND GST     11 SE WHEELOCK          48.17N 103.11W
06/28/2018  M58 MPH          WILLIAMS           ND   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            11 SE WHEELOCK. NDAWN.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:09 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells66 min
Jun 28, 7:30 PM CDTSevere Thunderstorm WarningBISDunn60 min
Jun 28, 7:48 PM CDTFlash Flood WarningBISDunn9 hr
Jun 28, 8:10 PM CDTTornado WarningBISDunn35 min
Jun 28, 8:24 PM CDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells51 min
Jun 28, 8:44 PM CDTTornado WarningBISDunn31 min
Jun 28, 8:47 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min
Jun 28, 9:11 PM CDTFlash Flood WarningBISDunn, McLean, Mercer6 hr
Jun 28, 9:11 PM CDTSevere Thunderstorm WarningBISWells28 min
Jun 28, 9:16 PM CDTSevere Thunderstorm WarningBISDunn59 min
Jun 28, 9:24 PM CDTSpecial Weather StatementBISBurke, Divide51 min
Jun 28, 9:46 PM CDTSevere Thunderstorm WarningBISBurke, Dunn, McKenzie, Mountrail, Williams59 min
Jun 28, 10:00 PM CDTSpecial Weather StatementBISMcLean45 min
Jun 28, 10:07 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer53 min
Jun 28, 10:26 PM CDTFlash Flood WarningBISBottineau, Burke, Renville, Ward6 hr
Jun 28, 10:36 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope54 min
Jun 28, 10:41 PM CDTSevere Thunderstorm WarningBISBurke, McKenzie, Mountrail, Ward, Williams64 min
Jun 28, 10:46 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie, McLean, Mercer, Mountrail59 min
Jun 28, 11:18 PM CDTFlash Flood WarningBISMcLean, Mountrail, Ward6 hr
Jun 28, 11:19 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward56 min
Jun 28, 11:26 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope64 min
Jun 28, 11:30 PM CDTSevere Thunderstorm WarningBISStark60 min
Jun 28, 11:38 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Oliver67 min
Jun 29, 12:02 AM CDTSevere Thunderstorm WarningBISMorton58 min
Jun 29, 12:10 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette65 min
Jun 29, 12:17 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark58 min
Jun 29, 12:39 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver, Sheridan66 min
Jun 29, 12:43 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton62 min
Jun 29, 1:11 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette64 min
Jun 29, 1:14 AM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux61 min
Jun 29, 1:25 AM CDTSevere Thunderstorm WarningBISBurleigh, Foster, Kidder, Sheridan, Stutsman, Wells65 min
Jun 29, 1:45 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder30 min
Jun 29, 2:05 AM CDTTornado WarningBISKidder, Stutsman25 min
Jun 29, 2:12 AM CDTSevere Thunderstorm WarningBISDickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more63 min
Jun 29, 2:13 AM CDTSevere Thunderstorm WarningBISPierce, Rolette39 min
Jun 29, 2:23 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells37 min
Jun 29, 2:29 AM CDTTornado WarningBISLaMoure, Logan, Stutsman31 min
Jun 29, 2:57 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman18 min
Jun 29, 3:17 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure58 min
Jun 29, 3:38 AM CDTHigh Wind WarningBISMercer, Oliver2 hr

Nearby

River Flood Warnings in North Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.